Alert archive / Michigan / Flood Watches in 2016
Flood Watch 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flood watch at Sep 29, 2016, 3:28 PM EDT for 7 counties in Michigan. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2016, 3:28 PM EDT (19:28 UTC)
- Expired
- Sep 30, 2016, 10:54 AM EDT
- In force
- 19 hr
- Issued by
- NWS Grand Rapids, MI
- Flood severity
- None
Counties Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 71 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753 WGUS63 KGRR 291928 FFAGRR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE GRAND RAPIDS MI 328 PM EDT THU SEP 29 2016 MIZ059-065>067-072>074-300330- /O.NEW.KGRR.FA.A.0004.160929T1928Z-161001T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...ST. JOHNS...HASTINGS...CHARLOTTE... LANSING...KALAMAZOO...BATTLE CREEK...JACKSON 328 PM EDT THU SEP 29 2016 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL MICHIGAN AND SOUTHWEST MICHIGAN...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL MICHIGAN...CALHOUN...CLINTON...EATON...INGHAM AND JACKSON. IN SOUTHWEST MICHIGAN...BARRY AND KALAMAZOO. * THROUGH FRIDAY EVENING * LOCAL AREAS IN THE WATCH SAW OVER TWO INCHES OF RAIN THURSDAY NIGHT AND THIS MORNING. * ADDITIONAL RAINFALL TOTALS TONIGHT AND FRIDAY SHOULD GENERALLY BE UNDER AN INCH. HOWEVER...SOME LOCALLY HEAVIER RAIN COULD FALL TONIGHT OVER THE SAME AREAS. THIS COULD CREATE SOME POTENTIAL FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/FLOODS. && $$ NJJ
3 follow-up statements
739 WGUS63 KGRR 300315 FFAGRR FLOOD WATCH NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1115 PM EDT THU SEP 29 2016 MIZ059-065>067-072>074-301115- /O.CON.KGRR.FA.A.0004.000000T0000Z-161001T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...ST. JOHNS...HASTINGS...CHARLOTTE... LANSING...KALAMAZOO...BATTLE CREEK...JACKSON 1115 PM EDT THU SEP 29 2016 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTH CENTRAL MICHIGAN AND SOUTHWEST MICHIGAN... INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL MICHIGAN... CALHOUN...CLINTON...EATON...INGHAM AND JACKSON. IN SOUTHWEST MICHIGAN...BARRY AND KALAMAZOO. * THROUGH FRIDAY EVENING * LOCAL AREAS IN THE WATCH SAW OVER TWO INCHES OF RAIN WEDNESDAY NIGHT INTO THURSDAY MORNING. * ADDITIONAL RAINFALL TOTALS TONIGHT AND FRIDAY SHOULD GENERALLY BE UNDER AN INCH. HOWEVER...SOME LOCALLY HEAVIER RAIN COULD FALL TONIGHT OVER THE SAME AREAS. THIS COULD CREATE SOME POTENTIAL FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/FLOODS. && $$
535 WGUS63 KGRR 300714 FFAGRR FLOOD WATCH NATIONAL WEATHER SERVICE GRAND RAPIDS MI 314 AM EDT FRI SEP 30 2016 MIZ059-065>067-072>074-301515- /O.CON.KGRR.FA.A.0004.000000T0000Z-161001T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...ST. JOHNS...HASTINGS...CHARLOTTE... LANSING...KALAMAZOO...BATTLE CREEK...JACKSON 314 AM EDT FRI SEP 30 2016 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTH CENTRAL MICHIGAN AND SOUTHWEST MICHIGAN... INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL MICHIGAN... CALHOUN...CLINTON...EATON...INGHAM AND JACKSON. IN SOUTHWEST MICHIGAN...BARRY AND KALAMAZOO. * THROUGH THIS EVENING * LOCAL AREAS IN THE WATCH SAW OVER TWO INCHES OF RAIN WEDNESDAY NIGHT INTO THURSDAY MORNING. * ADDITIONAL RAINFALL TOTALS TONIGHT AND FRIDAY SHOULD GENERALLY BE UNDER AN INCH. HOWEVER...SOME LOCALLY HEAVIER RAIN COULD FALL TONIGHT OVER THE SAME AREAS. THIS COULD CREATE SOME POTENTIAL FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/FLOODS. && $$
614 WGUS63 KGRR 301454 FFAGRR FLOOD WATCH NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1054 AM EDT FRI SEP 30 2016 MIZ059-065>067-072>074-301600- /O.CAN.KGRR.FA.A.0004.000000T0000Z-161001T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...ST. JOHNS...HASTINGS...CHARLOTTE... LANSING...KALAMAZOO...BATTLE CREEK...JACKSON 1054 AM EDT FRI SEP 30 2016 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL MICHIGAN AND SOUTHWEST MICHIGAN HAS BEEN CANCELLED. ADDITIONAL RAIN SHOWERS WILL CONTINUE TO BE POSSIBLE THIS AFTERNOON AND OCCASIONALLY THROUGH THE WEEKEND. HOWEVER...HEAVY RAINS ARE NOT EXPECTED. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flood watch went out at Sep 29, 3:20 PM EDT, 8 minutes earlier.
Area forecast discussion, Sep 29, 3:20 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 320 PM EDT THU SEP 29 2016 LATEST UPDATE... Synopsis/Short Term/Hydro/Marine .SYNOPSIS... Issued at 320 PM EDT Thu Sep 29 2016 The pesky system that has brought bouts of rain showers to the area over the past couple of days will continue to bring more periodic rain chances through the upcoming weekend. Some locally heavy rain could fall again tonight, which could potentially be over some areas that saw some heavier amounts last night. Some thunder will become possible on Saturday as the system moves almost overhead. Temperatures will remain cooler than average through the weekend with plenty of clouds and occasional rain chances. Drier and warmer weather should return early next week as the system overhead is finally pushed out of the area. && .SHORT TERM...(This evening through Saturday night) Issued at 320 PM EDT Thu Sep 29 2016 We will be issuing a Flood Watch for the SE section of the CWFA through Friday. Otherwise, our focus will be on rain trends through Saturday night with the upper low meandering back north toward the area. The band of rain that affected the srn third of the CWFA last night and this morning has moved north some and become a bit less organized this afternoon. This trend is the result of the llj/moisture transport waning, limiting the the strength of the TROWAL/deformation overhead. This will be temporary as we see evidence of the next batch of rain showers to our S and E across much of OH and Lake Erie with the next wave/moisture transport surge. This will come in later this evening and last into Friday morning. This batch of rain could impact areas that saw the heavier rains last night and this morning. Basin averages under an inch should generally not cause big impacts in the watch area. We are more concerned with locally heavier rains causing impacts over the watch area. We expect to see a diminishing trend to the rain showers through the day on Friday. The moisture transport should diminish and shift north as the upper low is expected to start to slowly rotating north. Also, we expect that there will be less warm and moist advection than was experienced last night, and that is expected tonight as the low cuts-off even more. We expect that Saturday will see more spotty showers and a few storms, versus seeing waves of rain. This is the case with the upper low/cold pool aloft drifting overhead and eventually north. We should see some breaks in the clouds, which combined with the cold pool will create better instability profiles. This should tend to diminish a bit Saturday night as diurnal heating is lost. .LONG TERM...(Sunday through Thursday) Issued at 215 PM EDT Thu Sep 29 2016 The main issue here is when does the rain from the current system end? The good news is the models have been very consistent about this for several days now, the rain should end by Monday morning. Sunshine should return by Monday afternoon. The next period of showers will be late next week into next weekend as the next Pacific system slowly moves east through the area. That next upstream Pacific system (using a Henry rule sort of argument) gets close enough to our current system to "boot it out" by Sunday night or early Monday. Then a larger upper ridge develops over our area in response to the digging Pacific system. In fact this creates a nearly closed off upper level high (seen on both the GFS and ECMWF) by Wednesday. This will also mean warmer tempeatures most of next week as the air behind this system is of Pacific origin not from the polar regions. Finally we get another "Henry Rule" closed upper low over the Southwest CONUS being booted out by the next upstream Pacific shortwave (no end to that sort of thing). This will bring the next threat for rain to our area back by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 215 PM EDT Thu Sep 29 2016 I expect MVFR/IFR cigs to prevail over all of our taf sites through Friday and beyond that thanks to the stalled upper level low pressure system. MKG has been in and out of the MVFR cigs since mid morning but I expect the east winds over time to bring solid MVFR/IFR cigs to all taf sites including MKG. The current rain band lifting through the CWA will replaced by yet another one later today into Friday morning. That will help bring a more solid IFR cig/vis set up to our TAF sites. Winds will continue to be gusty today but should diminish some tonight and even farther on Friday as the surface system slowly weakens with time. && .MARINE... Issued at 320 PM EDT Thu Sep 29 2016 Small craft advisory will be maintained as is with this forecast cycle. Gradient will remain fairly robust potentially into Fri night. One good thing with the stronger gradient is that it will be an offshore flow, which will limit the wave action a little. We will maintain waterspouts in the forecast through the rest of today, before the potential looks to diminish temporarily tonight and Friday. The potential could ramp up a bit again on Saturday as the system moves almost directly overhead. && .HYDROLOGY... Issued at 320 PM EDT Thu Sep 29 2016 Many locations between St Johns, Jackson, Kalamazoo, and Hastings received 1 to 2.25 inches of rain since Wednesday. A number of Grand River tributaries are rising in response, but most have a good bit of room left to swell before reaching bankfull. The exception is Sycamore Creek, which should reach or exceed bankfull tonight. Greater runoff efficiency is expected in this area from any subsequent rain events Friday into Saturday. This increases the concern for minor areal and river flooding. && .GRR Watches/Warnings/Advisories... MI...Flood Watch through Friday evening for MIZ059-065>067-072>074. LM...Small Craft Advisory until 6 PM EDT Friday for LMZ844>849. && SYNOPSIS...NJJ SHORT TERM...NJJ LONG TERM...WDM AVIATION...WDM HYDROLOGY...CAS MARINE...NJJ
Hazardous weather outlook, Sep 29, 9:08 AM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 908 AM EDT THU SEP 29 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300730- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 908 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY...MOSTLY NEAR AND SOUTH OF INTERSTATE 94. LOCALLY HEAVY RAINFALL MAY RESULT IN URBAN AND SMALL STREAM FLOODING SOUTH OF INTERSTATE 96. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERSISTENT BANDS OF RAIN...MOSTLY NEAR AND SOUTH OF INTERSTATE 96 MAY RESULT IN URBAN AND SMALL STREAM FLOODING ISSUES INTO AT LEAST SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-300730- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 908 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. EO WDM
In the hours before
Local storm report, Sep 29, 11:09 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 2 NW LESLIE 42.47N 84.46W
09/29/2016 M2.06 INCH INGHAM MI MESONET
12 HOUR TOTAL. ENVIRO-WEATHER STATION LAVERN
ELDRED FARM.
&&
CASLocal storm report, Sep 29, 12:29 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1229 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM HEAVY RAIN 1 NW MASON 42.59N 84.45W
09/29/2016 M1.91 INCH INGHAM MI EMERGENCY MNGR
STORM TOTAL. 1 INCH SINCE 8 AM.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 2:05 PM EDT | River Flood Advisory | GRR | Ingham | 6 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.